Thunderstorm Wind, Jefferson
- When
- August 26, 4:00 PM CST
- Where
- Jefferson County, 0.72 mi ESE of Waurika
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.167, -97.988
Waurika (WAUR) Mesonet observation.
Scattered diurnal convection developed across southern Oklahoma on the evening of the 26th. While wind shear was weak, plentiful instability lead to downburst wind events with the strongest storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Scattered diurnal convection developed across southern Oklahoma on the evening of the 26th. While wind shear was weak, plentiful instability lead to downburst wind events with the strongest storms. A report of large hail was also received with a briefly organized storm in Murray County, Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 26, 1:41 PM CST, 2 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
241 PM CDT Sat Aug 26 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 237 PM CDT Sat Aug 26 2023
Scattered cumulus has developed along and ahead of an advancing cold
("cool") front positioned through central Oklahoma and through
western north Texas. The front will continue to move southeast
through the region throughout the afternoon. Ahead of the front
conditions that can only be described as "nasty", with highs well
into the 100s and upper 60s/70s dewpoints. Marginal instability may
result in some storms developing, and while likely not severe, may
produce a decent amount of lightning, isolated heavy rainfall, and
possibly a downburst. Behind the front, more comfortable
conditions, with highs in the 80s/90s and gusty northerly winds.
Overnight, there continues to be a signal for some possible
development of post frontal showers and storms, likely instigated by
an elevated front through central Oklahoma. Again, no major severe
concern with these overnight storms, however isolated heavy rain and
lightning is possible through portions of central and southern
Oklahoma, and into northern Texas. Sunday will be considerably more
comfortable across the region, with breezy northerly winds and high
temperatures ranging from the upper 80s across northern and central
Oklahoma to the mid to upper 90s across southern Oklahoma and
northern Texas. Heat indices may climb up to the triple digits
again along the Red River on Sunday, however conditions are
expected to remain below needing any heat headlines (for the first
time since August 16th).
Zwink
&&
.LONG TERM...
(Sunday night through next Friday)
Issued at 237 PM CDT Sat Aug 26 2023
Lingering post-frontal showers and storms may persist into Sunday
evening across far southern Oklahoma and northern Texas, however
chances continue to remain low. Another round of precipitation will
also be possible in very isolated portions of western north Texas
through Monday along the eastern periphery of the upper level ridge.
Aside from those couple chances, the region is expected to remain
dry throughout the next week as the upper level ridge begins to
shift back eastward back over the region. The cooler high
temperatures in the 80s/90s will remain for a few days through early
next week, until triple digit temperatures return in southern
Oklahoma and northern Texas starting Thursday.
Zwink
&&
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sat Aug 26 2023
VFR will apply although there will be a couple of opportunities
for TSRA during the period. For this afternoon, a few scattered
showers and thunderstorms will likely remain south of all the
terminals. The closest terminal to any of this activity will be
OUN. Then, late tonight, a small area of precipitation may
develop from NW to central OK after ~08Z and continue through
~14Z.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 72 88 66 87 / 30 20 0 0
Hobart OK 71 92 65 92 / 30 20 10 10
Wichita Falls TX 75 97 70 95 / 20 30 10 10
Gage OK 64 87 59 89 / 20 10 10 10
Ponca City OK 69 87 63 87 / 40 20 0 0
Durant OK 75 95 70 93 / 20 40 20 20
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ018>020-024>032-
037-039>048-050>052.
TX...Heat Advisory until 8 PM CDT this evening for TXZ085-086-088>090.
&&
SHORT TERM...50
LONG TERM....50
AVIATION...03Hazardous Weather Outlook National Weather Service Norman OK 140 PM CDT Sat Aug 26 2023 OKZ004>048-050>052-TXZ083>090-271845- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 140 PM CDT Sat Aug 26 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Widely scattered thunderstorms are possible this afternoon across portions of south central Oklahoma. Additional chances may return late tonight through early Sunday morning across northwestern and central Oklahoma. While severe weather chances are low, strong wind gusts and brief heavy rainfall are possible with any of the stronger storms. .Heat... Excessive heat will persist from eastern into southern Oklahoma and western-north Texas this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few lingering thunderstorms will be possible, mainly across southern Oklahoma and north Texas, during the day on Sunday. Severe weather is not expected. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
355 PM CDT Sat Aug 26 2023
TXZ086-089-262130-
Wichita TX-Archer TX-
355 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of northern Archer and
south central Wichita Counties through 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Lake Kickapoo, moving southwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Southwestern Wichita Falls, Archer City, Holliday, Lake Kickapoo, and
Lakeside City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3365 9886 3388 9869 3387 9851 3358 9855
TIME...MOT...LOC 2055Z 035DEG 14KT 3370 9872
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRPreliminary Local Storm Report
National Weather Service Norman OK
357 PM CDT Sat Aug 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM Tstm Wnd Gst 1 NE Sheppard Afb 33.98N 98.49W
08/26/2023 M62 MPH Wichita TX ASOS
&&
AZSpecial Weather Statement
National Weather Service Norman OK
400 PM CDT Sat Aug 26 2023
OKZ044-045-TXZ090-262130-
Cotton OK-Jefferson OK-Clay TX-
400 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southwestern
Jefferson, southeastern Cotton and northeastern Clay Counties through
430 PM CDT...
At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Terral, moving southwest at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Petrolia and Byers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3379 9812 3402 9832 3418 9820 3404 9806
3401 9802 3394 9794 3389 9798
TIME...MOT...LOC 2100Z 035DEG 14KT 3393 9810
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
427 PM CDT Sat Aug 26 2023
OKZ031-042-262200-
Pontotoc OK-Seminole OK-
427 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southern Seminole
and northeastern Pontotoc Counties through 500 PM CDT...
At 426 PM CDT, Doppler radar was tracking a strong thunderstorm over
Byng. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ada, Byng, Francis, and Sasakwa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3474 9659 3480 9679 3496 9673 3495 9649
3492 9649
TIME...MOT...LOC 2126Z 284DEG 2KT 3486 9667
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
429 PM CDT Sat Aug 26 2023
OKZ043-048-262200-
Coal OK-Atoka OK-
429 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of eastern Coal and
northern Atoka Counties through 500 PM CDT...
At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Coalgate, moving south at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coalgate.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3447 9617 3463 9632 3475 9620 3469 9609
3468 9609 3468 9608 3466 9604
TIME...MOT...LOC 2129Z 359DEG 7KT 3464 9617
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
431 PM CDT Sat Aug 26 2023
OKZ045-262200-
Jefferson OK-
431 PM CDT Sat Aug 26 2023
...A strong thunderstorm will impact portions of southwestern
Jefferson County through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ryan. This storm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ryan and Sugden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3397 9795 3399 9795 3399 9796 3401 9797
3400 9800 3406 9811 3416 9802 3409 9780
3393 9788
TIME...MOT...LOC 2131Z 031DEG 3KT 3405 9795
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRThe Altus AFB radar (KFDR), 93 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Waurika (WAUR) Mesonet observation.
Waurika (WAUR) Mesonet observation.
Centrahoma (CENT) Mesonet observation.
Tishomingo (TISH) Mesonet observation.
Relayed image.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135948, 1135949, 1135951, 1135953, 1135955.